Alert archive / New York / Flash Flood Warnings in 2010
Flash Flood Warning 2, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jun 12, 2010, 11:01 PM EDT for Orange County, New York. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2010, 11:01 PM EDT (03:01 UTC)
- Expired
- Jun 13, 2010, 12:26 AM EDT
- In force
- 85 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Orange County, NY
The radar
The Albany radar (KENX), 121 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 3.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
109
WGUS51 KOKX 130301
FFWOKX
NYC071-130500-
/O.NEW.KOKX.FF.W.0002.100613T0301Z-100613T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
1101 PM EDT SAT JUN 12 2010
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ORANGE COUNTY IN SOUTHEAST NEW YORK...
* UNTIL 100 AM EDT...
* AT 1053 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORM OVER THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ONE TO ONE AND A HALF INCHES OF RAIN HAS FALLEN IN THE PAST 30
MINUTES. ADDITIONAL RAINFALL AMOUNTS OF ONE TO 2 INCHES ARE POSSIBLE
IN THE WARNED AREA.
SHARP RISES ON STREAMS AND SMALLER RIVER ARE EXPECTED AND A FEW MAY
TOP THEIR BANKS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 4150 7474 4151 7448 4160 7438 4164 7427
4161 7424 4159 7414 4162 7413 4162 7410
4159 7405 4159 7396 4151 7399 4145 7399
4140 7395 4135 7397 4132 7398 4123 7411
4144 7476
$$
SMITH1 follow-up statement
913
WGUS71 KOKX 130426
FFSOKX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1226 AM EDT SUN JUN 13 2010
NYC071-130436-
/O.CAN.KOKX.FF.W.0002.000000T0000Z-100613T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ORANGE NY-
1226 AM EDT SUN JUN 13 2010
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ORANGE COUNTY...
HEAVY RAINS HAVE MOVED OUT OF THE AREA. THERE MAY STILL BE WATER
COVERING ROADS IN SPOTS. THOSE TRAVELING TONIGHT ARE URGED TO USE
EXTRA CAUTION. DO NOT DRIVE INTO AREA WHERE WATER CROSSES THE ROAD.
LAT...LON 4150 7474 4151 7448 4160 7438 4164 7427
4161 7424 4159 7414 4162 7413 4162 7410
4159 7405 4159 7396 4151 7399 4145 7399
4140 7395 4135 7397 4132 7398 4123 7411
4144 7476
$$
SMITHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 10:53 PM EDT, 8 minutes earlier.
Area forecast discussion, Jun 12, 10:53 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1053 PM EDT SAT JUN 12 2010
.SYNOPSIS...
A COLD FRONTAL PASSAGE MONDAY NIGHT WILL END THE STAGNANT AND
OCCASIONALLY INCLEMENT PATTERN OF THIS WEEKEND. HIGH PRESSURE WILL
THEN BUILD IN FOR THE MIDDLE OF NEXT WEEK...FOLLOWED BY A FRONTAL
BOUNDARY BY THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
CONVECTION HAS APPROACHED NORTHWEST ZONES. THIS ACTIVITY JUST TO
THE NORTH OF THE WARM FRONT AND UPSTREAM FROM SFC LOW STILL IN
NORTHERN PA. LOOKS LIKE BEST CHANCE FOR ANY SHOWER OR TSTM
OVERNIGHT IS ACROSS INTERIOR...LOWER HUDSON VALLEY AND SRN CT.
SFC BASED INSTABILITY IS NON EXISTENT ACROSS MUCH OF THE CWA WITH
HIGHEST SFC BASED CAPE TO THE WEST WHERE CONVECTION IS
INITIATING. HOWEVER...SOME ELEVATED CAPE NOTED ACROSS OUR CWA. ANY
FORCING THROUGH AND ABOVE CONVECTIVE INHIBITION LAYER COULD
SUSTAIN SOME SHOWER OR TSTM ACTIVITY OVERNIGHT. OVERALL
THOUGH...WOULD EXPECT CONVECTION TO DIMINISH BOTH IN COVERAGE AND
INTENSITY OVERNIGHT.
OVERNIGHT LOWS LOOK OK...WITH MINOR CHANGES TO CURRENT T/TD
TRENDS ACCOMPLISHED EARLIER.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
N/NE LOW LEVEL FLOW DEVELOPS IN THE WAKE OF CONVECTION OVERNIGHT.
THIS FLOW...IN CONJUNCTION WITH BKN-OVC SKIES...WILL AGAIN LIMIT
SFC BASED INSTABILITY ON SUN. WILL AGAIN GO WITH SCATTERED POPS AS
IT IS NOT CLEAR THAT EVERYONE WILL SEE RAIN. IN FACT...ALTHOUGH
THERE IS LOW CONFIDENCE IN ANY MODEL OUTPUT...THE SOLUTIONS ARE
FAIRLY DRY. WHERE CONVECTION DOES DEVELOP...MODERATE TO LOCALLY
HEAVY SHOWERS LIKELY WITH PW/S OVER 1.5IN.
WILL MAINTAIN SCATTERED POPS THROUGH MONDAY UNTIL THE MOIST RIDGE IS
BROKEN DOWN BY A COLD FRONT PLOWING SWD OUT OF CANADA. TIMING OF THE
FRONT IN THE MON NIGHT PERIOD...CLOSE TO THE 12Z GFS WHICH HAD
SUPPORT FROM THE 00/12Z ECMWF.
DRY AND SEASONAL ON TUE BEHIND THE FRONT. HIGH TEMPS BELOW 80 WITH
SUNNY SKIES.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
ANALYSIS OF GLOBAL/ENSEMBLE MODELS INCLUDING EC/GFS/GFS ENS MEAN AND
GGEM SUGGEST A RELATIVELY DRY PERIOD WITH A GRADUAL WARMING TREND
NOTED.
MEAN TROUGH OVER THE NORTHEAST EXITS GIVING WAY TO WEAK RIDGING TO
BEGIN THE PERIOD. SFC HIGH PRESSURE BUILDS PROVIDING DRY CONDITIONS
INTO EARLY WEDNESDAY.
WEAK TROUGH OBSERVED AT THE SFC AND ALOFT COULD TRIGGER ISOLATED
SHOWERS AND TSTMS...MAINLY WEDNESDAY AFTERNOON THROUGH WEDNESDAY
NIGHT. GGEM/12Z GFS MORE AGGRESSIVE WITH REGARD TO STRENGTH OF MID
AND UPPER LEVEL TROUGH AND THUS DEVELOPMENT OF CONVECTIVE PRECIP AS
COMPARED TO EC. WITH SOME DISCREPANCIES NOTED WITH REGARD TO
STRENGTH OF UPPER TROUGH...WILL KEEP POPS CAPPED AT SLIGHT CHANCE
FOR NOW.
THIS WEAK FEATURE REMAINS PROGRESSIVE...AND RIDGING FOLLOWED BY
DEEPENING SOUTHWEST FLOW TAKES HOLD THURSDAY INTO SATURDAY. DRY THIS
TIME FRAME AS SFC HIGH PRESSURE MOVES ACROSS THE AREA.
RETURN FLOW SETS UP LATER FRIDAY AND SATURDAY. COULD BE LOOKING AT
AN INCREASED CHANCE FOR CONVECTION LATE IN THE DAY SATURDAY AS NEXT
FRONT MOVES ACROSS THE GREAT LAKES. PLENTY OF TIME TO FINE TUNE
DETAILS THOUGH.
AS FOR TEMPS...NEAR NORMAL MID WEEK...WITH A GRADUAL WARMUP NOTED
FRIDAY AND SATURDAY. SHOULD BE QUITE WARM AND MUGGY BY THEN.
&&
.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
PRIMARILY VFR. SUB VFR ACROSS TERMINALS NORTH OF NYC.
SHOWERS AND THUNDERSTORMS ARE CURRENTLY IMPACTING THE LOWER HUDSON
VALLEY AND CT. MAIN THREATS WILL BE HEAVY RAINFALL...LIGHTNING AND
SMALL HAIL.
OTHERWISE...AN APPROACHING WEAK LOW PRESSURE AND CONTINUED ELEVATED
INSTABILITY WILL ALLOW FOR MORE SHOWERS/TSTMS TONIGHT. TIMING/COVERAGE
STILL IN QUESTIONS ACROSS NJ...NYC..AND LONG ISLAND AND WILL
CONTINUE TO CARRY A CB CLOUD GROUP.
A HIGHER CONFIDENCE OF LOW STRATUS TONIGHT...WITH MVFR CIGS AND
POCKETS OF IFR...ESPECIALLY NEAR THE COAST. BEST CHANCES WILL BE
LATE NIGHT INTO THE EARLY MORNING. THE STRATUS SHOULD GRADUALLY
LIFT WITH DAYTIME HEATING DURING THE MORNING...BUT CONDITIONS WILL
MOST LIKELY STILL BE MVFR THROUGH THE LATE MORNING. BY MID
AFTERNOON...CONDITIONS ARE EXPECTED TO IMPROVE TO VFR.
...NY METRO ENHANCED AVIATION WEATHER SUPPORT...
KJFK HOURLY WIND FORECAST IN SUPPORT OF RUNWAY 31L/13R CLOSURE
ALL WIND DIRECTIONS ARE TRUE...ADD 13 DEGREES FOR MAGNETIC
13/12Z VRB03KT
13/13Z VRB03KT
13/14Z 04004KT
13/15Z 04004KT
13/16Z 11004KT
13/17Z 11005KT
13/18Z 13005KT
13/19Z 15005KT
13/20Z 15005KT
13/21Z 15005KT
13/22Z 12005KT
13/23Z VRB04KT
14/00Z VRB04KT
OUTLOOK FOR 18Z SUNDAY THROUGH THU...
SUNDAY NIGHT-MON...OCNL SUB-VFR IN SCT SHOWERS/TSTMS.
MON NIGHT-THU...PRIMARILY VFR.
&&
.MARINE...
A GENERAL INCREASE IN THE SOUTH FLOW OVERNIGHT. SCA UP FOR THE
OCEAN. SEAS WERE LIMITED TO 5 FT...WITH 6 FT SEAS PER WAVEWATCH
LIKELY TOO HIGH IN S FLOW. A WEAK BOUNDARY WILL SAG S LATE
TONIGHT...RESULTING IN LIGHT NE FLOW ON SUN. A COLD FRONT WILL
PASS FROM THE N MON NIGHT. WINDS AND SEAS ARE EXPECTED TO REMAIN
BELOW SCA LEVELS WITH THE FRONT ATTM. HIGH PRES BUILDS IN FOR TUE.
LIGHT WINDS TUESDAY NIGHT THROUGH THURSDAY AS HIGH PRESSURE
INITIALLY BUILDS OVER THE WATERS...THEN MOVES EAST. WEAK TROUGH
APPROACHES THE WATERS LATER WEDNESDAY AS IT PASSES TO THE EAST BY
THURSDAY. PRESSURE GRADIENT REMAINS WEAK THROUGH THE PERIOD...WITH
SUB SCA CONDITIONS ANTICIPATED.
&&
.HYDROLOGY...
SCATTERED SHOWERS AND EMBEDDED TSTMS ARE EXPECTED THROUGH MON.
ALTHOUGH WIDESPREAD HEAVY RAIN IS NOT EXPECTED...BRIEF LOCALLY HEAVY
RAINFALL IS LIKELY IN THE STRONGEST ACTIVITY.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ350-353-355.
&&Hazardous weather outlook, Jun 12, 9:07 PM EDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NEW YORK NY 907 PM EDT SAT JUN 12 2010 ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002>006-011- NYZ067>081-132045- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD- NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON- SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX- HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER- SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 907 PM EDT SAT JUN 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
In the hours before
Special weather statement, Jun 12, 8:38 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
838 PM EDT SAT JUN 12 2010
NYZ067-068-070-130130-
NORTHERN WESTCHESTER-ORANGE-PUTNAM-
838 PM EDT SAT JUN 12 2010
...STRONG THUNDERSTORM WILL IMPACT NORTHERN WESTCHESTER...ORANGE AND
PUTNAM COUNTIES...
AT 833 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS OVER SULLIVAN COUNTY MOVING EAST
SOUTHEAST AT 10 TO 15 MPH TOWARD ORANGE AND PUTNAM COUNTIES.
FREQUENT LIGHTNING...SMALL HAIL...AND BRIEF GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN...WITH
RAINFALL RATES OF UP TO ONE INCH AN HOUR...IS POSSIBLE. THIS COULD
CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4150 7474 4151 7448 4160 7438 4164 7427
4160 7421 4159 7414 4162 7413 4162 7410
4159 7405 4159 7396 4145 7398 4150 7392
4153 7353 4139 7357 4125 7395 4125 7397
4132 7398 4126 7406 4129 7432 4145 7476
PWSpecial weather statement, Jun 12, 9:30 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
930 PM EDT SAT JUN 12 2010
CTZ005-006-NYZ067-068-130230-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-ORANGE-PUTNAM-
930 PM EDT SAT JUN 12 2010
...AN AREA OF STRONG THUNDERSTORMS WILL IMPACT NORTHERN FAIRFIELD...
NORTHERN ORANGE...EXTREME NORTHWESTERN NEW HAVEN AND PUTNAM
COUNTIES...
AT 924 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS MOVING ACROSS EXTREME NORTHERN
ORANGE COUNTY AND APPROACHING PUTNAM AND NORTHERN FAIRFIELD
COUNTIES. FAIRFIELD AND NEW HAVEN COUNTIES MAY NOT BE AFFECTED BY
THESE STORMS UNTIL AFTER 10 PM. THE MAIN THREAT WITH THIS ACTIVITY
IS HEAVY RAIN. RAINFALL RATES OF UP TO AN INCH PER HOUR COULD RESULT
IN LOCALIZED PONDING OF WATER IN POOR DRAINAGE AREAS.
FREQUENT LIGHTNING...SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THESE STORMS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4150 7466 4151 7448 4155 7444 4158 7396
4157 7396 4145 7398 4150 7392 4153 7354
4167 7351 4151 7344 4152 7339 4148 7334
4151 7333 4152 7317 4156 7316 4159 7306
4140 7321 4136 7369 4140 7410
PWThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 8:38 PM EDT | Special Weather Statement | OKX | Orange, Putnam | 52 min |
| Jun 12, 9:30 PM EDT | Special Weather Statement | OKX | Putnam | 60 min |
| Jun 12, 10:05 PM EDT | Areal Flood Advisory | OKX | Orange | 85 min |
Nearby
Flash Flood Warnings in New York, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.